Colorado, 2004

Hail and Damaging Winds in Colorado, July 30, 2004

July 30, 2004 · NWS BOU · 4 events in 3 counties and zones

2 thunderstorm wind, 1 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 30, 2:15 PM MST, 48 minutes earlier.

Area forecast discussion, Jul 30, 2:15 PM MST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT FRI JUL 30 2004

.SHORT TERM DISCUSSION...CURRENT RADAR DATA SHOWS ISOLATED
THUNDERSTORMS MOVING SOUTHEASTWARD ACROSS THE ALPINE AREAS AND
PALMER RIDGE.  THERE IS A PRETTY DECENT BOUNDARY MOVING NORTHWARD
INTO THE SOUTHERN DENVER METRO AREA.  SURFACE DATA SHOWS THE DEW
POINTS IN THE MID 30S TO UPPER 40S RANGE ACROSS THE PLAINS AND
FALLING.  THE CAPES HAVE DROPPED OFF QUITE A BIT ON THE LAPSE AND
ACARS DATA.  THE STORMS ARE HAVING TROUBLE SURVIVING OUT ON THE
PLAINS.  THEY AREA HOLDING TOGETHER BETTER ALONG THE PALMER RIDGE.
THE STEERING LEVEL FLOW IS PRETTY STIFF OUT OF THE NORTHWEST
ACCORDING TO THE PROFILERS.  GRIDS ARE SHOWING THE NORTHWESTERLY
FLOW ALOFT TO CONTINUE INTO EARLY SATURDAY...BEFORE BECOMING DUE
WESTERLY BY AFTERNOON.  THE UPPER RIDGE CENTER IS PROGGED OVER NORTH
CENTRAL NEW MEXICO BY SATURDAY AFTERNOON.  THE DIV-Q GRIDS SHOW WEAK
SUBSIDENCE ACROSS THE FORECAST AREA FOR THE FIRST TWO PERIODS.
CROSS SECTIONS SHOW SOME MID AND UPPER LEVEL MOISTURE THIS EVENING
...LESS FOR SATURDAY AFTERNOON.  GRIDS SHOW POOR BOUNDARY LAYER
MOISTURE FOR THE FIRST TWO PERIODS.  THE THETA-E AXIS IS WAY EAST
INTO KANSAS BY SATURDAY AFTERNOON.  CAPES ARE PRETTY LOW OVER ALL
THE FORECAST AREA ON SATURDAY.  CROSS SECTIONS SHOW BETTER POTENTIAL
INSTABILITY THIS EVENING...THEN SATURDAY AFTERNOON...HOWEVER LAPSE
RATES ARE A BIT STEEPER SATURDAY.  WILL KEEP POPS IN THE 10-20%
RANGE THIS EVENING...THEN A SLIGHT DECREASE FOR SATURDAY LATE DAY.
LITTLE CHANGE FROM CURRENT THINKING.  FOR TEMPERATURES...GRIDS SHOW
READINGS TO BE ABOUT 3-5 C WARMER FOR SATURDAYS HIGHS THEN THE
CURRENT READINGS.

.LONG TERM DISCUSSION...UPPER RIDGE WILL REMAIN CENTERED OVER NEW
MEXICO THROUGH NEXT FRIDAY.  DONT EXPECT MUCH CHANGE IN THE OVERALL
WEATHER AS WARM MID LEVEL TEMPS WILL KEEP CONVECTION AT BAY.  THERE
ARE SOME HINTS THAT MONSOONAL MOISTURE WILL BUBBLE UP UNDER THE
RIDGE...WITH 700-500 MB TRAJECTORIES COMING OUT OF MEXICO WHERE
DAILY ROUNDS OF CONVECTION CONTINUE.  THE MAIN THRUST OF THIS
MOISTURE WILL PROBABLY IN THE LATE MONDAY TO TUESDAY TIME FRAME.
WILL EXTEND POPS A LITTLE FARTHER EAST THAN NORMAL FOR TUESDAY.
OTHERWISE...GOING 10-20 PERCENT POPS FOR LOCATIONS IN/NEAR THE
MOUNTAINS LOOKS GOOD THROUGH THE NEXT 7 DAYS.

TEMPERATURES ON THE PLAINS WILL GET WELL INTO THE 90S AS 700 MB
TEMPS RISE TO 17-18C.  SEE LITTLE IN THE WAY OF FRONTS...ALTHOUGH
ONE COULD ARGUE THAT SOME SORT OF A SURGE MAY WORK INTO THE
NORTHEAST CORNER NEXT TUESDAY OR WEDNESDAY...BUT ONLY IF NORTHWEST
FLOW INCREASES ACROSS THE CENTRAL PLAINS.  IN ANY CASE...DONT
EXPECT MUCH DIFFERENCE IN THE WEATHER.

&&

.BOU...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KOOPMEINERS/BARJENBRUCH
Hazardous weather outlook, Jul 30, 10:17 AM MST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1117 AM MDT FRI JUL 30 2004

COZ030>051-311200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1117 AM MDT FRI JUL 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO DEVELOP OVER THE
HIGH COUNTY AFTER 1 PM...THEN OUT OVER THE PLAINS AFTER 4 PM.
CONDITIONS ARE NOT VERY FAVORABLE FOR AND SEVERE WEATHER...ALTHOUGH
THE STORMS WILL BE FAIRLY HIGH BASED...SO WINDS GUSTS TO 45 MPH ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Denver radar (KFTG), 68 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 30, 3:03 PM MST
Where
Jefferson County, Evergreen
Measured
62 kt (71 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.633, -105.317

Thunderstorm Wind, Jefferson

When
July 30, 3:10 PM MST
Where
Jefferson County, Evergreen
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.633, -105.317

Hail, Lincoln

When
July 30, 3:13 PM MST
Where
Lincoln County, 1 mi N of Karval
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.750, -103.533

Lightning, Weld

When
July 30, 4:15 PM MST
Where
Weld County, Milliken
Reported by
NEWSPAPER
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Lightning struck the roof of a home and sparked a fire. As a result of the fire, a part of the ceiling collapsed into the dining room of the home. The homeowners, with the help of some neighbors, were able to extinguish the fire before the fire department arrived.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417169, 5417170, 5417171, 5417172.